Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS Mobile, AL

June 9, 2018Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 9, 2018, 2:32 PM CDT for Mobile County, Alabama. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 2:32 PM CDT (19:32 UTC)
Expired
Jun 9, 2018, 3:15 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Mobile County, AL

The radar

The Mobile radar (KMOB), 15 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:07 PM CDTHAIL 1University Of South Ala, ALONE INCH HAIL REPORTED AT THE UNIVERSITY OF SOUTH ALABAMA FROM NUMEROUS PICTURES AND VIDEO ON SOCIAL MEDIA.
Jun 9, 3:07 PM CDTHAIL 1.253 E Mobile Airport, ALBROADCAST MEDIA RELAYED PICTURE OF ROUGHLY HALF DOLLAR SIZE HAIL AT THE CORNER OF HILLCREST AND AIRPORT BLVD. TIME ESTIMATED FROM RADAR DATA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WUUS54 KMOB 091932
SVRMOB
ALC097-092015-
/O.NEW.KMOB.SV.W.0044.180609T1932Z-180609T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
232 PM CDT SAT JUN 9 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  West central Mobile County in southwestern Alabama...

* Until 315 PM CDT.

* At 231 PM CDT, a severe thunderstorm was located over Semmes, or 8
  miles west of Chickasaw, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Semmes and Wilmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3087 8820 3081 8813 3067 8818 3083 8840
TIME...MOT...LOC 1931Z 043DEG 2KT 3080 8822 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:32 AM CDT, 8 hours earlier.

Area forecast discussion, Jun 9, 6:32 AM CDT, 8 hours before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
632 AM CDT Sat Jun 9 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...VFR CIGs/VISBYs expected through the forecast.
Temporary drops into MVFR levels expected mid afternoon into early
evening as tsra activity increases.

/16

&&

.PREV DISCUSSION... /issued 429 AM CDT Sat Jun 9 2018/

NEAR TERM /Now Through Saturday night/...Shortwave energy moves
into a  shallow upper trough over the eastern Conus today through
tonight. A moist airmass is in place over the forecast area, and
when combined with the energy approaching this afternoon, an above
seasonal chance of tsra is expected this afternoon into tonight.
A Gulf breeze is expected to develop and move inland this
afternoon, providing additional help in tsra formation. With
enough instability (>2000j/kg of MuCape) for strong to severe
storm, but limited wind shear (<40m^s/s^2 of 0-3km wind shear),
strong to severe pulse type storms are again possible today into
this evening before the day's heating is lost.

Looking at temps, with good heating this morning into the early
afternoon before the tsra begin firing, highs a bit above seasonal
are expected. Above seasonal temps continue for tonight's lows, with
the higher moisture levels and residual cloud cover from the tsra
activity limiting good radiational cooling. /16

SHORT TERM /Sunday Through Monday night/...A weak broad upper
level trough over the southeast states will persist through the
weekend, while a surface ridge extending from the western
Atlantic across the northern Gulf of Mexico also remains in place.
Meanwhile the northern half of an the upper level ridge across
the central conus will shift slightly eastward and become
suppressed through the short term as an upper level trough exits
the northern Rockies and move over the northern plains.

Deep layer moisture will to slowly advect back into the region,
with precipitable water values between 1.2 to 1.6 inches Sunday
morning slowly increase to between 1.7 to 1.9 inches by late
Monday night. With this deeper moisture comes better rain chances
through early next week. With decreasing stability during the
daylight hours, scattered showers and thunderstorms are forecast
to develop both Sunday and Monday, and linger into early evening
hours. Isolated coverage to rain-free conditions expected Sunday
night, but scattered showers and thunderstorms are forecast to
persist through much of Monday night. High and low temperatures
will be a degree or two above normal through the period. /22

LONG TERM /Tuesday Through Friday/...The upper level trough will
remain over the southeast states through the middle of next week,
followed by an upper ridge of high pressure building into the
region from the west Wednesday night and Thursday. The surface
ridge across the western Atlantic and northern Gulf of Mexico will
remain intact and get slightly stronger through the long term,
possibly shifting northward across much of the southeast on
Thursday. The combination of the upper level weakness through
midweek and decreasing stability during the daylight hours,
scattered to numerous showers and thunderstorms are forecast to
develop each day and linger through the evening hours. Isolated
to scattered showers and thunderstorms are forecast during the
overnight hours. Both high and low temperatures will be close to
seasonal values. /22

MARINE...A closed upper system over the northeastern Gulf of
Mexico will open today, allowing a surface ridge to build west
over the northern Gulf into Monday. Light to at times moderate
onshore flow returns for the coming week, with seas slowly
building through the week. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 9, 6:10 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook...CORRECTION
National Weather Service
Mobile AL 610 AM CDT Sat Jun 9 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-101115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
610 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

A few strong to severe thunderstorms are possible this afternoon into
this evening. Damaging winds are the primary threat, with small hail
also possible in the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible each afternoon
into the evening. Damaging winds are the primary threat, with small
hail also possible in the stronger storms.

Increasing onshore winds and an increasing tidal cycle will bring an
increasing chance of dangerous rip currents Tuesday through Friday.

GMZ630>632-634>636-650-655-670-675-101115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
610 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 9, 1:14 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
114 PM CDT SAT JUN 9 2018

ALZ264-266-091915-
Baldwin Coastal AL-Baldwin Central AL-
114 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN COUNTY UNTIL 215 PM CDT...

At 114 PM CDT, the strong thunderstorm was located 4 miles east of
Summerdale, or 6 miles southeast of Robertsdale, moving northeast at
5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Foley, Robertsdale, Summerdale, Silverhill and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3032 8760 3047 8783 3065 8768 3055 8744
TIME...MOT...LOC 1814Z 235DEG 5KT 3050 8762
Special weather statement, Jun 9, 1:37 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
137 PM CDT SAT JUN 9 2018

ALZ059-FLZ201-203-091930-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
137 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL ESCAMBIA...NORTHERN SANTA ROSA AND NORTHEASTERN ESCAMBIA
COUNTIES UNTIL 230 PM CDT...

At 137 PM CDT, the strong thunderstorm was located 5 miles east of
Jay, or 10 miles south of Brewton, moving southwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brewton, Century, Flomaton, Jay, Pollard and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3110 8698 3087 8689 3073 8718 3105 8728
TIME...MOT...LOC 1837Z 065DEG 7KT 3096 8706
Special weather statement, Jun 9, 1:48 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
148 PM CDT SAT JUN 9 2018

ALZ264-091930-
Baldwin Central AL-
148 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL BALDWIN COUNTY UNTIL 230 PM CDT...

At 147 PM CDT, the strong thunderstorm was located over Loxley. This
storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Robertsdale, Loxley and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3071 8775 3061 8762 3044 8778 3063 8788
TIME...MOT...LOC 1847Z 205DEG 0KT 3059 8774
Special weather statement, Jun 9, 1:54 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
154 PM CDT SAT JUN 9 2018

FLZ203-205-092000-
Okaloosa Inland FL-Santa Rosa Inland FL-
154 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL OKALOOSA AND CENTRAL SANTA ROSA COUNTIES UNTIL 300 PM CDT...

At 154 PM CDT, the strong thunderstorm was located 7 miles east of
Roeville, or 10 miles northeast of Milton, moving northwest at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Milton, Point Baker and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3058 8693 3060 8694 3060 8698 3062 8701
      3062 8703 3063 8703 3062 8706 3069 8724
      3085 8693 3078 8673 3055 8685
TIME...MOT...LOC 1854Z 115DEG 9KT 3071 8688
Special weather statement, Jun 9, 2:30 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
230 PM CDT SAT JUN 9 2018

FLZ205-092015-
Okaloosa Inland FL-
230 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN OKALOOSA COUNTY UNTIL 315 PM CDT...

At 230 PM CDT, the strong thunderstorm was located near Crestview,
moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crestview, Baker and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3068 8640 3069 8679 3086 8679 3099 8665
      3099 8640
TIME...MOT...LOC 1930Z 241DEG 8KT 3081 8657

DJ/17

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:14 PM CDTSpecial Weather StatementMOBBaldwin61 min
Jun 9, 1:37 PM CDTSpecial Weather StatementMOBEscambia53 min
Jun 9, 1:48 PM CDTSpecial Weather StatementMOBBaldwin42 min
Jun 9, 2:50 PM CDTSevere Thunderstorm WarningMOBMobile40 min
Jun 9, 3:31 PM CDTSpecial Weather StatementMOBMobile59 min
Jun 9, 3:38 PM CDTSpecial Weather StatementMOBCovington37 min
Jun 9, 3:44 PM CDTSevere Thunderstorm WarningMOBCovington46 min
Jun 9, 3:58 PM CDTSpecial Weather StatementMOBWashington47 min
Jun 9, 4:43 PM CDTSpecial Weather StatementMOBCrenshaw47 min
Jun 9, 4:50 PM CDTSpecial Weather StatementMOBChoctaw40 min
Jun 9, 5:04 PM CDTSpecial Weather StatementMOBButler41 min
Jun 9, 5:09 PM CDTSevere Thunderstorm WarningMOBButler66 min
Jun 9, 5:11 PM CDTSpecial Weather StatementMOBWilcox49 min
Jun 9, 5:20 PM CDTSpecial Weather StatementMOBClarke40 min
Jun 9, 5:43 PM CDTAreal Flood AdvisoryMOBButler2 hr
Jun 9, 6:01 PM CDTSpecial Weather StatementMOBWilcox44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.